Alert archive / Mississippi / Flash Flood Warnings in 2007

Flash Flood Warning 41, NWS Memphis, TN

May 10, 2007Coahoma County, Mississippi

NWS Memphis, TN issued this flash flood warning at May 10, 2007, 7:51 PM CDT for Coahoma County, Mississippi. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 10, 2007, 7:51 PM CDT (00:51 UTC)
Expired
May 10, 2007, 9:45 PM CDT
In force
114 min
Issued by
NWS Memphis, TN
Area
Whole counties

County Coahoma County, MS

The radar

The Memphis radar (KNQA), 141 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 0.9 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2007-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 173 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2007-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
173 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1585 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 110051
FFWMEG
MSC027-110245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
751 PM CDT THU MAY 10 2007

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  COAHOMA COUNTY IN NORTHWEST MISSISSIPPI...

* UNTIL 945 PM CDT

* AT 751 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN OVER THE WARNED AREA. OVER THE PAST HOUR DOPPLER
  RADAR ESTIMATES THAT 2 TO 4 INCHES OF RAINFALL HAS FALLEN ACROSS
  THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SHERARD...
  KINGS...JONESTOWN...DUBLIN AND CLARKSDALE.

.FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS
OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED
BRIDGES...DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING
STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP
TO HIGHER GROUND.

LAT...LON 3413 9067 3412 9094 3418 9092 3415 9081
      3421 9092 3425 9092 3421 9086 3429 9081
      3429 9074 3437 9074 3432 9066 3444 9056
      3452 9056 3443 9041 3399 9046 3399 9066

$$
1 follow-up statement
000 
WGUS74 KMEG 110145
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
845 PM CDT THU MAY 10 2007

MSC027-110245-
COAHOMA MS-
845 PM CDT THU MAY 10 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM CDT FOR
COAHOMA COUNTY...

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KINGS AND
JONESTOWN.

.BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3413 9067 3412 9094 3418 9092 3415 9081
      3421 9092 3425 9092 3421 9086 3429 9081
      3429 9074 3437 9074 3432 9066 3444 9056
      3452 9056 3443 9041 3399 9046 3399 9066

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at May 10, 3:16 PM CDT, 4 hours 35 minutes earlier.

Area forecast discussion, May 10, 3:16 PM CDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
316 PM CDT THU MAY 10 2007

.DISCUSSION...

INSTABILITY HAS INCREASED THIS AFTERNOON AS DAYTIME HEATING HAS
WORKED ON THE WARM AND HUMID AIRMASS IN PLACE. THIS INCREASED
INSTABILITY...WITH SBCAPES APPROACHING 2000J/KG IN CONVECTIVELY
UNDISTURBED AREAS...CONTINUES TO FUEL SHOWERS AND THUNDERSTORMS.
EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO CONTINUE THROUGH THE
REMAINDER OF THE AFTERNOON. SOME OF THESE STORMS WILL APPROACH OR
EXCEED SEVERE LIMITS AT TIMES BUT WILL REMAIN PULSE IN
NATURE...WITH STRONG GUSTY WINDS...SEVERE HAIL...AND DANGEROUS
CLOUD TO GROUND LIGHTNING. ALSO...FLASH FLOODING WILL BE A THREAT
SINCE MID AND UPPER LEVEL STEERING FLOW REMAINS WEAK WHICH WILL
KEEP STORMS EITHER STATIONARY OR VERY SLOW MOVING. THESE STORMS
SHOULD TAPER OFF LATER THIS EVENING WITH THE LOSS OF DAYTIME
HEATING. STILL...THE ATMOSPHERE SHOULD REMAIN MARGINALLY UNSTABLE
OVERNIGHT AND THERE MAY BE ADDITIONAL SCATTERED CONVECTIVE
DEVELOPMENT OVERNIGHT.

AN UPPER LEVEL LOW OVER TEXAS THIS AFTERNOON WILL MOVE SLOWLY
SOUTHEAST AND TOWARDS THE GULF COAST STATES THROUGH SATURDAY. THIS
SYSTEM WILL KEEP SLIGHTLY COOLER MID LEVEL TEMPERATURES IN PLACE ACROSS
THE MID SOUTH. IN ADDITION...THE AIRMASS OVER OUR AREA WILL REMAIN
WARM AND HUMID THROUGH SATURDAY. EXPECT MORE SCATTERED SHOWERS AND
THUNDERSTORMS OVER THE REGION BOTH FRIDAY AND SATURDAY...BECOMING
MAXIMIZED DURING THE HEATING OF THE AFTERNOON. THERE MAY ACTUALLY
BE MORE COVERAGE ON SATURDAY...ESPECIALLY ACROSS NORTHERN AREAS AS
A BACKDOOR COLD FRONT TRIES TO MOVE INTO THE AREA FROM THE
NORTHEAST. ALTHOUGH BULK SHEAR VALUES WILL REMAIN WEAK...MODERATE TO
STRONG INSTABILITY IS AGAIN EXPECTED TO DEVELOP DURING THE
AFTERNOON HOURS FRIDAY AND SATURDAY. MUCAPE VALUES BETWEEN
2000-3000J/KG...LI/S TO -4C...AND MID-LEVEL LAPSE RATES AROUND
6C/KM ARE EXPECTED IN AREAS THAT RECEIVE MAXIMIZED DAYTIME
HEATING AND REMAIN UNDISTURBED BY CONVECTION OR CONVECTIVE
BOUNDARIES. THIS WILL SUPPORT CONTINUED PULSE SEVERE STORM THREATS
BOTH FRIDAY AND SATURDAY AFTERNOONS...WITH LARGE HAIL AND DAMAGING
WINDS POSSIBLE. AGAIN...THE SEVERE THREAT SHOULD REMAIN SCATTERED
AS THE STORMS SHOULD REMAIN RATHER UNORGANIZED. HEAVY RAIN AND
FLASH FLOODING WILL ALSO POSE A THREAT WITH WEAK ATMOSPHERIC FLOW
AND SLOW MOVING STORMS.

THE BACKDOOR FRONT SHOULD CLEAR MUCH OF THE AREA LATER SATURDAY
NIGHT WITH A DRIER AIRMASS MOVING IN FROM THE NORTH. THIS SHOULD
BRING AN END TO MOST OF THE DAYTIME CONVECTION AS DRIER MID LEVEL
AIR SCOURS OUT MUCH OF THE DEEPER MOISTURE. THERE STILL IS SOME
QUESTION TO HOW FAR SOUTH THIS FRONT MAKES IT...AND THIS WILL NEED
TO BE MONITORED FOR FURTURE CHANGES TO THIS PORTION OF THE
FORECAST. BUT AT THIS TIME...WILL LEAVE PRECIP CHANCES OUT OF THE
FORECAST FOR SUNDAY AND MONDAY WITH THE DRIER AIRMASS IN PLACE.

A NORTHERN STREAM SHORTWAVE WILL ATTEMPT TO DIVE SOUTHEAST TOWARDS
THE AREA ON TUESDAY AND DROP A COLD FRONT INTO OUR REGION. LOW AND
MID LEVEL MOISTURE SHOULD RETURN BACK TO THE MID SOUTH MONDAY
NIGHT INTO TUESDAY AHEAD OF THIS FRONT. EXPECT CHANCES FOR SHOWERS
AND THUNDERSTORMS TUESDAY THROUGH WEDNESDAY AS THIS FRONT MOVES
THROUGH. DRY AND SEASONAL WEATHER WILL FOLLOW FOR THE END OF THE EXTENDED
FORECAST PERIOD AS SURFACE HIGH PRESSURE AND UPPER LEVEL RIDGING
BUILDS BACK OVER THE REGION.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  69  86  69  85 /  30  50  30  50
MKL  63  85  62  84 /  30  50  30  50
JBR  67  85  65  84 /  30  50  30  50
TUP  66  88  65  87 /  30  50  30  40

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&

JLH
Hazardous weather outlook, May 10, 3:47 PM CDT, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
347 PM CDT THU MAY 10 2007

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-112300-
ALCORN-BENTON(MS)-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-
MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
347 PM CDT THU MAY 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE ACROSS THE MID
SOUTH INTO THIS EVENING. MODERATE INSTABILITY WILL CONTINUE TO
ALLOW FOR A FEW OF THESE STORMS TO BECOME SEVERE WITH DAMAGING
WINDS AND LARGE HAIL.

IN ADDITION...STORMS THAT HAVE DEVELOPED THIS AFTERNOON HAVE BEEN
VERY SLOW MOVING AND PRODUCING VERY HEAVY RAINFALL. THIS HEAVY
RAIN IN SHORT PERIODS OF TIME WILL LEAD TO AREAS OF FLASH FLOODING.

THE THREAT FOR SEVERE STORMS AND FLASH FLOODING WILL DIMINISH
AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL AGAIN DEVELOP DURING THE
PEAK HEATING OF THE DAY ON BOTH FRIDAY AND SATURDAY AFTERNOONS. MODERATE TO
STRONG INSTABILITY WILL AGAIN DEVELOP WITH A FEW STORMS BECOMING
SEVERE...WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE.

SLOW MOVING STORMS WILL AGAIN LEAD TO THE POSSIBILITY OF FLASH
FLOODING IN SOME AREAS BOTH FRIDAY AND SATURDAY AFTERNOONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY IN AREAS WHERE STORMS
BRIEFLY BECOME SEVERE ON BOTH FRIDAY AND SATURDAY AFTERNOON.

JLH

In the hours before

Special weather statement, May 10, 3:19 PM CDT, 4 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
319 PM CDT THU MAY 10 2007

MSZ023-102100-
CHICKASAW MS-
319 PM CDT THU MAY 10 2007

THIS SIGNIFICANT WEATHER ALERT IS FOR...CHICKASAW COUNTY.

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 3 MILES NORTHEAST OF HOUSTON AT 319 PM CDT. THE
STORM WAS NEARLY STATIONARY.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN CHICKASAW COUNTY...INCLUDING THE CITIES OF HOUSTON AND
OKOLONA...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER
ALERT IS IN EFFECT UNTIL 400 PM CDT.
Special weather statement, May 10, 3:34 PM CDT, 4 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
334 PM CDT THU MAY 10 2007

MSZ017-102115-
ITAWAMBA MS-
334 PM CDT THU MAY 10 2007

THIS SIGNIFICANT WEATHER ALERT IS FOR...ITAWAMBA COUNTY.

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED OVER TREMONT AT 334 PM CDT. THE STORM WAS
NEARLY STATIONARY.

PEOPLE IN ITAWAMBA COUNTY...INCLUDING THE CITY OF FULTON...SHOULD
MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN
EFFECT UNTIL 415 PM CDT.

PWB
Local storm report, May 10, 3:37 PM CDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
337 PM CDT THU MAY 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     HAIL             W RIPLEY                34.73N 88.94W
05/10/2007  E0.88 INCH       TIPPAH             MS   LAW ENFORCEMENT

            HAIL NEAR RIPLEY AIRPORT ON HWY 4

0215 PM     FLASH FLOOD      BLUE MOUNTAIN           34.67N 89.03W
05/10/2007                   TIPPAH             MS   POST OFFICE

            STANDING WATER ON MILL STREET.

0230 PM     HAIL             ECRU                    34.36N 89.03W
05/10/2007  E1.00 INCH       PONTOTOC           MS   LAW ENFORCEMENT

            QUARTER SIZE HAIL

0328 PM     HAIL             4 E FULTON              34.26N 88.33W
05/10/2007  E0.88 INCH       ITAWAMBA           MS   LAW ENFORCEMENT

&&

DSV
Local storm report, May 10, 4:20 PM CDT, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
420 PM CDT THU MAY 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     HAIL             W RIPLEY                34.73N 88.94W
05/10/2007  E0.88 INCH       TIPPAH             MS   LAW ENFORCEMENT

            HAIL NEAR RIPLEY AIRPORT ON HWY 4

0215 PM     FLASH FLOOD      BLUE MOUNTAIN           34.67N 89.03W
05/10/2007                   TIPPAH             MS   POST OFFICE

            STANDING WATER ON MILL STREET.

0230 PM     HAIL             ECRU                    34.36N 89.03W
05/10/2007  E1.00 INCH       PONTOTOC           MS   LAW ENFORCEMENT

            QUARTER SIZE HAIL

0328 PM     HAIL             4 E FULTON              34.26N 88.33W
05/10/2007  E0.88 INCH       ITAWAMBA           MS   LAW ENFORCEMENT

0345 PM     FLASH FLOOD      5 N FAIRVIEW            34.44N 88.32W
05/10/2007                   ITAWAMBA           MS   TRAINED SPOTTER

            4 TO 5 INCHES OF WATER COVERING ROADWAYS

&&

DSV
Local storm report, May 10, 6:56 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
656 PM CDT THU MAY 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     HAIL             W RIPLEY                34.73N 88.94W
05/10/2007  E0.88 INCH       TIPPAH             MS   LAW ENFORCEMENT

            HAIL NEAR RIPLEY AIRPORT ON HWY 4

0215 PM     FLASH FLOOD      BLUE MOUNTAIN           34.67N 89.03W
05/10/2007                   TIPPAH             MS   POST OFFICE

            STANDING WATER ON MILL STREET.

0230 PM     HAIL             ECRU                    34.36N 89.03W
05/10/2007  E1.00 INCH       PONTOTOC           MS   LAW ENFORCEMENT

            QUARTER SIZE HAIL

0328 PM     HAIL             4 E FULTON              34.26N 88.33W
05/10/2007  E0.88 INCH       ITAWAMBA           MS   LAW ENFORCEMENT

0345 PM     FLASH FLOOD      5 N FAIRVIEW            34.44N 88.32W
05/10/2007                   ITAWAMBA           MS   TRAINED SPOTTER

            4 TO 5 INCHES OF WATER COVERING ROADWAYS

0621 PM     HAIL             4 SW SUMNER             33.93N 90.42W
05/10/2007  E0.75 INCH       TALLAHATCHIE       MS   PUBLIC

            GUSTS ESTIMATED TO 40 MPH

&&

DSV
Special weather statement, May 10, 6:59 PM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
659 PM CDT THU MAY 10 2007

MSZ010-110030-
COAHOMA MS-
659 PM CDT THU MAY 10 2007

THIS SIGNIFICANT WEATHER ALERT IS FOR...COAHOMA COUNTY.

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 3 MILES WEST OF DUBLIN AT 659 PM CDT...MOVING
NORTHWEST AT 15 MPH.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN COAHOMA COUNTY...INCLUDING THE CITY OF CLARKSDALE...SHOULD
MONITOR THIS STORM CLOSELY..

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 5:31 AM CDTDense Fog AdvisoryMEGAlcorn, Benton, Calhoun, Chickasaw, Itawamba, Lafayette and 13 more4 hr
May 11, 3:05 PM CDTSevere Thunderstorm WarningMEGTippah25 min

Nearby

Flash Flood Warnings in Mississippi, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.